top of page
  • Ivan Bristow

Drug reactions and the skin

The use of prescription (and non-prescription) medication is part of everyday life but occasionally taking them can lead to an adverse drug reaction (ADR), visible on the skin. These are more common than you might think, arising as a reaction or eruption on the skin to a particular medication. Research suggests around 1% of patients taking medication will suffer a drug reaction affecting the skin [1] - the most affected organ in the body by pharmacological agents. The most common type of ADR affecting the skin is the fixed drug eruption [FDE] which can arise after taking a medication. A recent published review article caught my attention, [2] and I thought it was a good reminder of what FDEs are and how they present.



Figure 1 Fixed Drug Eruption on the ankle due to Atenolol [4]


With FDEs the presentation is classical in most cases – usually a single but occasionally multiple macules, patches or plaques which are well defined. The big clue is that they recur at the same sites when the patient is re-exposed to the offending drug. This can be on the skin or mucosal surface. Usually within 48 hours from taking the drug, a red or blue plaque (figure 1), which may blister, that heals with red-brown pigmentation (figure 2). Prior to the eruption patients may complain or itching or burning at the site. The size can range from under a centimetre to over 10 centimetres. Itching is generally absent for most patients with active skin eruptions. Typical locations include the feet, legs, face, hands, lips and genitalia but they may develop anywhere.


Patients in their 30s – 40s are most likely to suffer with them but they may arise at any age. Due to the nature of the disease, many patients may have repeated FDE’s before the condition is recognised – the time to diagnosis being reported as an average of 1.9 years with 2 to 3 eruptions before a diagnosis is made [3]. The triggers for FDE’s are diverse, but specific groups of drugs are regular culprits – antibiotics, antifungals, vaccinations, non-steroidal anti-inflammatories (NSAIDS), oral contraceptives and anti-epileptics but potentially any drug has the propensity to cause an FDE. One study highlighting that over 70% were due to NSAIDS including paracetamol [3].



Figure 2 Healing FDE on the knees due to Fluconazole [5]


FDEs are localised, skin manifestations and part of a wider spectrum of conditions falling into the category of ADRs. These tend to be toxic (dose related effects due to the drugs physiological actions), allergic (not dose related but immunological in nature) and idiosyncratic (cause yet unknown but possibly down to genetic predetermination). The pathophysiology of FDE is a delayed type 4 hypersensitivity reaction. Exposure to the drug recruits and activates CD8+ T cells resident in the epidermis. They secrete interferon-γ which causes inflammation and epidermal damage to keratinocytes and melanocytes. This ceases after the drug is withdrawn. Macrophages then clear up melanin which results in post inflammatory hyperpigmentation. In addition, immune memory occurs in the local area so that on re-exposure to the drug, skin reactions recur in the same location.



Figure 3 FDE due to ciprofloxacin on the arch of the foot [6]


Diagnosis of FDE is straightforward as introduction of the drug leads to the recurrence of the problem, but usually repeated exposures lead to worsening of the condition and so sub-optimal doses of the drug are used for testing purposes. Alternatively, patch testing using the drug on areas of previous reactions can also be used.


The condition is manged by withdrawing the offending drug, but topical steroids and antihistamines can help to reduce any local pruritus. Post inflammatory hyperpigmentation is a common issue after the lesions have subsided and may persist for many weeks after.


References


1. Roujeau, J.C. and R.S. Stern, Severe adverse cutaneous reactions to drugs. N Engl J Med, 1994. 331(19): p. 1272-85.

2. McClatchy, J., et al., Fixed drug eruptions – the common and novel culprits since 2000. JDDG: Journal der Deutschen Dermatologischen Gesellschaft, 2022. 20(10): p. 1289-1302.

3. Jung, J.-W., et al., Clinical features of fixed drug eruption at a tertiary hospital in Korea. Allergy, asthma & immunology research, 2014. 6(5): p. 415-420.

4. Belhadjali, H., et al., Fixed drug eruption induced by atenolol. Clin Cosmet Investig Dermatol, 2009. 1: p. 37-9.

5. Tavallaee, M. and M.M. Rad, Fixed drug eruption resulting from fluconazole use: a case report. J Med Case Rep, 2009. 3: p. 7368.

6. Jain, S.P. and P.A. Jain, Bullous fixed drug eruption to ciprofloxacin: a case report. J Clin Diagn Res, 2013. 7(4): p. 744-5.


202 views
bottom of page